Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Raleigh, NC

July 14, 2004Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 14, 2004, 7:11 PM EDT for Person County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 7:11 PM EDT (23:11 UTC)
Expired
Jul 14, 2004, 7:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 142311
SVRRAH
NCC145-142345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONCORD...OR ABOUT 8 MILES NORTHWEST OF
  ROXBORO...MOVING SOUTHEAST AT 30 MPH. QUARTER SIZED HAIL IS LIKELY
  WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODSDALE AROUND 715 PM...
  ROXBORO AROUND 720 PM...
  BETHEL HILL AROUND 725 PM...
  SURL AROUND 735 PM...
  PEEDS STORE AROUND 740 PM...

THE MAIN THREAT WITH THIS STORM IS QUARTER SIZED HAIL OR LARGER. 
HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND 
GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR 
PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3656 7909 3641 7913 3627 7881 3649 7880

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:29 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 1:29 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT WED JUL 14 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
HEIGHT FALLS CONTINUE THIS AFTERNOON IN ADVANCE OF A LARGE TROUGH
ALOFT IN THE OHIO VALLEY...THEN STABILIZE TONIGHT.  THE 850 THERMAL
GRADIENT NEAR THE MOUNTAINS AT 18Z SHOULD PROGRESS THROUGH THE
PIEDMONT BY 00Z AND EAST BY 06Z TONIGHT SIGNALING COOL AIR ADVECTION
INTO THE AREA EARLY TONIGHT. WITH CORRESPONDING DRYING OF THE
COLUMN...CONDITIONS SHOULD STABILIZE AND DISSIPATE THE THREAT OF
DEEP CONVECTION SHORTLY AFTER NIGHTFALL.

THURSDAY-FRIDAY NIGHT...AN UNUSUALLY DEEP TROUGH ALOFT FOR MID JULY
REMAINS OVER THE EASTERN U.S.  THOUGH MIXING SHOULD BE ENHANCED
UNDER A TROUGH...A STRONG SUBSIDENCE ZONE AT MID LEVELS AND DRY AIR
SHOULD INHIBIT DEEP CONVECTION ON THURSDAY.  SUBSIDENCE WEAKENS AS A
SHORT WAVE AND WIND MAX ALOFT TRANSITS THE AREA EARLY FRIDAY.  THIS
ALLOWS MID LEVEL LAPSE RATES TO REACH OR EXCEED 6.5 DEG C/KM.  A
SLIGHT MOISTENING OF THE COLUMN MAY ALLOW A FEW TOWERING CU OR EVEN
AN ISOLATED SPRINKLE ON FRIDAY...BUT POPS WILL REMAIN BELOW 15 PCT.

NO MAJOR CHANGES FROM PREVIOUS FORECAST TEMPERATURE/DEWPOINT GRIDS
ARE EXPECTED.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

PERSISTENT EASTERN TROF AND SURFACE LOW PRESSURE THROUGH THE PERIOD
MAKE IT DIFFICULT TO RULE OUT LATE DAY CONVECTION EACH DAY SUNDAY
THROUGH WEDNESDAY. IT WOULD APPEAR THAT CHANCES WILL BE BEST SUNDAY
AND SUNDAY NIGHT AS THE INITIAL FRONT PUSHES THROUGH. LOW LEVEL
MOISTURE APPEARS TO BE LIMITED BUT WILL INTRODUCE SLIGHT CHANCE POPS
DAYS 4-7 DUE TO THE UNCERTAINTY OF FRONTAL POSITION EARLY NEXT WEEK.
LITTLE CHANGE IN TEMPS WITH HIGHS RANGING FROM 85 TO 90 THROUGH THE
PERIOD.
&&

.AVIATION...

SCATTERED TSRA THROUGH LATE AFTERNOON...PERHAPS EARLY EVENING IN THE
EAST ARE EXPECTED AS THE VORT AXIS MOVES ACROSS THE AREA. SKIES
CLEARING EARLY TONIGHT AS DRYING WORKS ITS WAY TO THE SURFACE. NO
FOG OVERNIGHT WITH FEW TO SCATTERED STRATOCUMULUS TOMORROW.

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...RFG
LONG TERM/AVIATION...MLM
Hazardous weather outlook, Jul 14, 5:47 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
547 AM EDT WED JUL 14 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150946-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
547 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. TEMPERATURES IN THE
MID AND UPPER 90S ACROSS MUCH OF CENTRAL NORTH CAROLINA WILL CREATE
AN UNSTABLE AIR MASS PRIME FOR THUNDERSTORM DEVELOPMENT. DRIER AIR
WILL ADVANCE IN FROM THE WEST DURING THE AFTERNOON...ENDING THE
SEVERE THREAT IN THE WEST IN THE LATE AFTERNOON AND ELSEWHERE DURING
THE EVENING.

GUSTY DOWNBURST WINDS ARE THE PRIMARY THREAT EXPECTED FROM THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE WELCOME. THUNDERSTORM ACTIVITY HOWEVER MAY NOT
BE INTENSE AND WIDESPREAD ENOUGH TO WARRANT FULL ACTIVITION OF THE
SPOTTER NETWORK.

In the hours before

Special weather statement, Jul 14, 3:00 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUL 14 2004

UPDATED...SEVERE WEATHER OUTLOOK

NCZ007>011-021>028-038>043-073>078-083>086-088-089-142300-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
300 PM EDT WED JUL 14 2004

...THOUGH DIMINISHED FROM EARLIER PROJECTIONS...A SLIGHT RISK OF
SEVERE THUNDERSTORMS REMAINS ACROSS CENTRAL NORTH CAROLINA INTO THIS
EVENING...

HOT AIR WITH TEMPERATURES IN THE LOWER TO MID 90S AND AN APPROACHING
COLD FRONT WILL KEEP UNSTABLE CONDITIONS OVER CENTRAL NORTH CAROLINA
INTO THIS EVENING.  HOWEVER...ABOVE GROUND LEVEL...WESTERLY WINDS
OFF THE SOUTHERN APPALACHIAN MOUNTAINS HAVE BROUGHT DRIER AIR ALOFT
MAKING CONDITIONS LESS FAVORABLE FOR DEVELOPING AND MAINTAINING
STRONG THUNDERSTORMS.

ANY THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL FOR STRONG...
POTENTIALLY SEVERE DOWNBURST WINDS.  BUT BECAUSE OF THE DRIER AIR...
STORMS ARE EXPECTED TO BE ISOLATED.

FULL SKYWARN SPOTTER ACTIVATION IS NO LONGER EXPECTED TO BE NEEDED.
BUT SPOTTER REPORTS FOR ANY SIGNIFICANT WEATHER ARE WELCOME.

RFG
Local storm report, Jul 14, 6:19 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             1 E CUNNINGHAM          36.54N 79.04W
07/14/2004  1.00 INCH        PERSON             NC   PUBLIC

&&

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:08 PM EDTSevere Thunderstorm WarningRAHPerson52 min
Jul 14, 6:44 PM EDTSevere Thunderstorm WarningRAHGranville61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.